Statins drugs can cause tendon damage. A New study shows how it happens. Statins drugs to control cholesterol are heavily prescribed. However there have been many reports of serious side effects, including tendon damage or rupture.
Health Care News
For my 31 years of Orthopaedic Surgery practice and ten years of training before that, EVERYONE followed the axiom that an empty stomach before surgery was absolutely essential to avoid potentially fatal aspiration. But now it appears that may be completely wrong.
This Amazing Result is an amazing story in and of itself. And it is also a portent of even better results that should be coming in the future. While this story concerns results at USC, the same study is being conducted at multiple sites including Rush University in Chicago under eminent spine surgeon Richard Fessler MD. Click here to read.
It is well established that Non-Steroidal Anti-inflammatory Drugs (NSAIDs) such as ibuprofen (motrin, advil), naproxen (aleve), aspirin, celebrex, diclofenac, and meloxicam interfere with the healing of ligaments, bones, tendons and other connective tissue. For this reason Orthopaedic Surgeons are cautious in their use after reconstructive surgery and in other applications - although there are few clinical studies showing the effect of NSAIDs on outcomes. However, a recent paper entitled Predictors of Revision Surgery After Anterior Cruciate Ligament Reconstruction from the US Navy published in the American Journal of Sportsmedicine found a significant correlation with the use of NSAIDs and an increased rate of revision, i.e. failure, after ACL reconstruction. This held true for both so-called COX-1 NSAIDs, the vast majority available, and also COX-2 NSAIDs which include Celebrex and Meloxicam. The authors write “Increased odds of revision surgery among active-duty personnel were associated with the perioperative use of NSAIDs and COX-2 inhibitors.” This reinforces the conclusion found in one of the few other papers to look at this topic The effect of ketorolac on anteroposterior knee laxity after anterior cruciate ligament reconstruction. where it was found that “The use of ketorolac during bone-patellar tendon autograft ACL reconstruction was associated with increased AP laxity at 6 weeks postoperatively.”